Michigan, 2012

Winter Storm and Winter Weather in Michigan, March 2 to 4, 2012

March 2 to 4, 2012 · NWS MQT · 11 events in 11 counties and zones

A storm system moving through the Lower Great Lakes produced heavy snow mainly over portions of central and eastern Upper Michigan from the evening of the 2nd into the 4th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A storm system moving through the Lower Great Lakes produced heavy snow mainly over portions of central and eastern Upper Michigan from the evening of the 2nd into the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 2, 3:22 PM CST, 38 minutes earlier.

Area forecast discussion, Mar 2, 3:22 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
422 PM EST FRI MAR 2 2012

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 420 PM EST FRI MAR 2 2012

THERE IS CURRENTLY AN UPPER LOW OVER FAR NWRN MN/ERN ND WITH A SFC
LOW OVER NRN MN. ROUNDING THE UPPER TROUGH FROM THE SYSTEM IS
NEGATIVELY TILTED SHORTWAVE OVER CENTRAL IL WITH A STRONGER 991MB
SFC LOW OVER THE IL/IN BORDER. FGEN BAND OF PRECIP BETWEEN THE TWO
PHASING SYSTEMS EXTENDS FROM ERN IA INTO SRN WI.

MODELS ARE IN GENERALLY GOOD AGREEMENT SHOWING THE IL SFC LOW MOVING
TO SERN LOWER MI AT AROUND 987MB AT 00Z SAT AS THE WAVE NRN WAVE
BEGINS TO DIVE SE INTO THE SHORTWAVE. STRONG FGEN PRECIP WILL HAVE
FORMED ON THE LEFT SIDE OF THE SFC LOW BY 00Z SAT. BY 06Z SAT...THE
SFC LOW SHOULD HAVE MOVED TO NERN LOWER MI/ERN LAKE HURON WHILE
DEEPENING TO AROUND 975MB...WITH THE BULK OF THE PRECIP OVER FAR
NERN LOWER MI. PRECIP SHOULD HAVE FORMED OVER ERN UPPER MI AS MODELS
SHOW GOOD OMEGA ASSOCIATED WITH STEEP UPPER LEVEL LAPSE RATES /ABOVE
600MB AND ABOVE THE DGZ/ AND WITH ISENTROPIC ASCENT ON 290-310K
SURFACES. WITH THE BEST FORCING OVER ERN UPPER MI BEING ABOVE THE
DGZ...SNOW TO LIQUID RATIOS WILL BE LOW AT AROUND 10-15 TO 1. WITH
850MB TEMPS OF AROUND -7C TO -8C AND CYCLONIC E TO NE FLOW BY 00Z
SAT...LAKE ENHANCED AND UPSLOPE PRECIP WILL FORM FROM E TO W AS
DEEPER MOISTURE AND BETTER FORCING MOVES IN. BY 06Z SAT..850MB TEMPS
WILL BE DOWN TO -8C TO -9C UNDER N TO NE LOW LEVEL FLOW...SO MOST
AREAS NEAR LAKE SUPERIOR SHOULD BE SEEING SNOW BY THIS TIME...WITH
THE MOST INTENSE SNOW E AND LEAST INTENSE W.  BY 12Z SAT...THE SFC
LOW WILL BE OVER GEORGIAN BAY AT AROUND 973MB. AFTER 12Z...THE
PRECIP STARTS TRANSITIONING TO ALL LAKE EFFECT SNOW AS 850MB TEMPS
WILL BE DOWN TO -10C...FALLING TO -14C BY 18Z SAT...AND TO -17Z BY
00Z SUN. LOW LEVEL WINDS WILL BE N TO NNW ALL DAY SAT. KEPT LIKELY
POPS IN NLY WIND FAVORED AREAS FOR LES.

WINDS WILL ALSO BE A PROBLEM...ESPECIALLY NEAR LAKE SUPERIOR WHERE
STRONG NLY GALES ARE EXPECTED TONIGHT AND SAT. THIS WILL LEAD TO
WIDESPREAD BLOWING SNOW NEAR LAKE SUPERIOR AND PATCHY BLOWING SNOW
INLAND.

ALL THAT SAID...ISSUED WINTER WX ADV FOR MENOMINEE...
MARQUETTE...DELTA AND SRN SCHOOLCRAFT COUNTIES. ISSUED WINTER STORM
WARNING FOR ALGER...NRN SCHOOLCRAFT AND LUCE COUNTIES. MENOMINEE
COUNTY WAS THE TRICKIEST WITH THE LOW TRACK MAKING THE BIGGEST
DIFFERENCE IN PRECIP TOTALS THERE. ALGER AND NRN SCHOOLCRAFT
COUNTIES WILL SEE SOME OF THE HIGHEST SNOWFALL TOTALS...AS N TO NNW
WINDS TEND TO CONCENTRATE LES RIGHT INTO THOSE AREAS.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 420 PM EST FRI MAR 2 2012

NAM SHOWS A DEEP 500 MB TROUGH OVER THE CENTRAL U.S. WITH A CLOSED
LOW OVER SW QUEBEC 00Z THU AND A BROAD 500 MB RIDGE OVER THE WESTERN
U.S. THE TROUGH OVER THE CENTRAL U.S. MOVES EAST AND DEEPENS OVER
THE EASTERN U.S. ON SUNDAY BEFORE THE RIDGE BUILDS INTO THE CENTRAL
U.S. LATE SUNDAY INTO MONDAY. NAM ALSO KEEPS SOME WEAK 850-500 MB
Q-VECTOR CONVERGENCE OVER THE AREA SAT NIGHT INTO SUNDAY AFTERNOON
BEFORE IT MOVES OUT. GFS AND ECMWF SHOW ABOUT THE SAME THING AS WELL
AND 850-500 MB Q-VECTOR CONVERGENCE RETURNS TO THE AREA 00Z TUE.

LOOKED AT LAKE EFFECT SNOW POSSIBILITIES ON SAT NIGHT AND THEY DID
NOT LOOK THE BEST AS NAM BUFKIT SOUNDINGS HAVE THE LIFT PRETTY MUCH
GONE AND THE DGZ HIGHER WITH NEGATIVE LIFT IN IT. TEMPERATURES ARE
COLD ENOUGH AT 850 MB WITH TEMPERATURES OF -16C...BUT INVERSION
HEIGHTS ARE AROUND 3000 FEET AT CMX...SAW AND ERY. BUMPED
ACCUMULATIONS UP SLIGHTLY FOR SAT NIGHT WITH NORTH WINDS HELPING
UPSLOPE AREAS A BIT. HIGH PRESSURE BUILDS IN WITH SOME DRIER AIR FOR
SUNDAY NIGHT...SO LAKE EFFECT SHOULD BE COMING TO AN END THEN. WARM
AIR COMES IN FOR LATE SUNDAY NIGHT AND MONDAY AS A WARM FRONT PASSES
THROUGH. SHOULD BE DRY FOR MONDAY WITH THE WARM FRONT TO THE NORTH
WHICH WILL KEEP PCPN TO THE NORTH OF THE CWA. OVERALL...DID NOT MAKE
TOO MANY CHANGES TO THE GOING FORECAST FOR TEMPERATURES OR WEATHER.

IN THE EXTENDED...GFS AND ECMWF SHOW A DEEP 500 MB TROUGH OVER THE
EASTERN U.S. 12Z MON WITH A BROAD RIDGE OVER THE WESTERN U.S. BY 12Z
TUE...UPPER PATTERN BECOMES MORE ZONAL WITH WESTERLY FLOW WITH THE
BROAD RIDGE OVER THE CENTRAL U.S. AND TROUGHING ON THE WEST COAST.
ON 12Z WED...THE TROUGH MOVES INTO THE NORTHERN PLAINS WITH THE
RIDGE ON THE EAST COAST. BY 12Z THU...ECMWF SHOWS LITTLE MOVEMENT OF
THE UPPER PATTERN WITH TROUGHING IN THE NORTHERN PLAINS WHICH
FINALLY PUSHES INTO THE GREAT LAKES REGION 12Z FRI. WHAT THIS WILL
MEAN IS A WARM UP FOR THE AREA WITH TEMPERATURES GOING ABOVE NORMAL
BEFORE A SLOW COOL DOWN ON THU INTO FRI. WITH THE COLD FRONT MOVING
THROUGH ON WED AND WED NIGHT...CHANCE POPS LOOK GOOD...BUT THE COLD
AIR SLOWLY OOZES INTO THE CWA. HAVING A RAIN/SNOW MIX WED NIGHT
LOOKS GOOD. CONFIDENCE IS LOW IN THE EXTENDED AS THE GFS IS MUCH
MORE PROGRESSIVE WITH THE COLDER AIR COMING IN ON WED WHILE THE
ECMWF CONTINUES TO BE A BIT SLOWER WITH THE COLD AIR.
&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 420 PM EST FRI MAR 2 2012

A TRICKY AVIATION FCST IS IN STORE FOR THE SHORT TERM. EXPECT
IFR/LIFR CONDITIONS AT KCMX/KSAW THROUGH THE MORNING WITH LOW LEVEL
MSTR TRAPPED BLO SUBSIDENCE INVRN IN THE WAKE OF DISTURBANCE MOVING
NEWD INTO ONTARIO. EXPECT CONDITIONS TO IMPROVE TO VFR WITH SOME
DAYTIME HEATING...BUT IFR CONDITIONS WL REDEVELOP TONIGHT UNDER
INCREASING CYCLONIC FLOW ARND DEEP LOW PRES MOVING NEWD THRU LWR MI.
LIGHT TO MODERATE SNOW WILL INCREASE BY LATE EVENING AND PERSIST
OVERNIGHT WITH VSBY FREQUENTLY BLO 2SM.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 420 PM EST FRI MAR 2 2012

A LOW PRESSURE SYSTEM OVER INDIANA WILL DEEPEN OVER SOUTHERN LOWER
MICHIGAN THIS EVENING...BEFORE CROSSING CENTRAL LAKE HURON AROUND
MIDNIGHT TONIGHT...AND PUSHING INTO QUEBEC SATURDAY. NNE GALES OF
35 TO 40KTS WILL BE LIKELY TONIGHT...AND TURN MORE NORTHERLY BY
EARLY SATURDAY AND INCREASE UP TO 45KTS BEFORE DIMINISHING LATE
SATURDAY. EXPECT A WEAKENING TROUGH TO LINGER ACROSS THE UPPER GREAT
LAKES THROUGH SATURDAY NIGHT. A RIDGE WILL THEN BUILD ACROSS LAKE
SUPERIOR SUNDAY THROUGH MONDAY...BEFORE SHIFTING TO THE LOWER GREAT
LAKES MONDAY NIGHT. ANOTHER STRONG LOW...OVER CENTRAL MANITOBA
TUESDAY MORNING...WILL DRIFT TO CENTRAL ONTARIO THROUGH THE DAY
TUESDAY. ANOTHER PERIOD OF STRONGER WINDS...MAYBE UP TO GALES AS THE
TIME NEARS...WILL BE POSSIBLE TOWARD THE MIDDLE OF THE WORK WEEK.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY UNTIL 7 PM EST SATURDAY FOR MIZ013-014.

  WINTER STORM WARNING FROM 10 PM THIS EVENING TO 1 AM EST SUNDAY
     FOR MIZ007.

  WINTER WEATHER ADVISORY UNTIL 6 AM CST SATURDAY FOR MIZ012.

  WINTER STORM WARNING FROM 10 PM THIS EVENING TO 7 AM EST SUNDAY
     FOR MIZ006-085.

  WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 7 AM EST
     SUNDAY FOR MIZ005.

LAKE SUPERIOR...
  HEAVY FREEZING SPRAY WARNING FROM 7 AM SATURDAY TO 4 AM EST
     SUNDAY FOR LSZ243>245-248>251-263>267.

  GALE WARNING FROM 1 AM TO 7 PM EST SATURDAY FOR LSZ264>267.

  GALE WARNING FROM 4 AM TO 1 PM EST SATURDAY FOR LSZ263.

  GALE WARNING FROM 4 AM TO 7 PM EST SATURDAY FOR LSZ244-245-
     248>251.

LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...07
AVIATION...MCB
MARINE...TITUS
Hazardous weather outlook, Mar 2, 3:18 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
418 PM EST FRI MAR 2 2012

MIZ005>007-012>014-085-031300-
MARQUETTE-ALGER-LUCE-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
NORTHERN SCHOOLCRAFT-
418 PM EST FRI MAR 2 2012 /318 PM CST FRI MAR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

MODERATE TO HEAVY SNOW ACCUMULATIONS ARE POSSIBLE FROM LATE EVENING
ON...AS A DEEPENING LOW PRESSURE SYSTEM MOVES ACROSS LOWER MICHIGAN
AND LAKE HURON. AREAS OF BLOWING SNOW ARE ALSO POSSIBLE. SEE THE
LATEST WINTER WEATHER MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS THE LOW PRESSURE SYSTEM EXITS...GUSTY NORTH TO NORTHEASTERLY WINDS
TO 35 MPH ACROSS LAKE SUPERIOR WILL BRING MODERATE LAKE EFFECT SNOW
SHOWERS AND BLOWING SNOW TO AREAS NEAR LAKE SUPERIOR SATURDAY INTO
SATURDAY NIGHT. SEE THE LATEST WINTER WEATHER MESSAGE FOR FURTHER
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

MIZ001>004-009>011-084-031300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-GOGEBIC-IRON-
DICKINSON-SOUTHERN HOUGHTON-
418 PM EST FRI MAR 2 2012 /318 PM CST FRI MAR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

MODERATE SNOW ACCUMULATIONS ARE POSSIBLE TONIGHT...ASSOCIATED WITH A
DEEPENING LOW PRESSURE SYSTEM MOVING ACROSS LOWER MICHIGAN AND LAKE
HURON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

LSZ162-240>251-263>267-031300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
418 PM EST FRI MAR 2 2012 /318 PM CST FRI MAR 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NORTHERLY GALES TO 35 KNOTS WILL BE POSSIBLE ACROSS MUCH OF LAKE
SUPERIOR AFTER MIDNIGHT. SEE THE LATEST MARINE WEATHER MESSAGE FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NORTHERLY GALES TO 40 KNOTS WILL CONTINUE SATURDAY ACROSS MAINLY
NORTH CENTRAL AND EASTERN LAKE SUPERIOR. HEAVY FREEZING SPRAY IS ALSO
EXPECTED SATURDAY INTO SATURDAY NIGHT. SEE THE LATEST MARINE WEATHER
MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-031300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
418 PM EST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 4 winter weather. Local standard time, as filed.

Winter Weather, Menominee

When
March 2, 4:00 PM CST to March 3, 3:00 AM CST
Where
Menominee forecast zone
Reported by
Trained Spotter
Coordinates
45.525, -87.510 (the zone’s center; the record gives no point)

A spotter near Menominee measured four inches of wet snow in 12 hours.

Winter Storm, Delta

When
March 2, 7:00 PM EST to March 3, 7:00 AM EST
Where
Delta forecast zone
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The spotter near Round Lake measured six inches of wet snow in the 12-hour period ending on the morning of the 3rd. The Escanaba-Gladstone area received four to five inches of snow during the same time frame with a number of accidents reported by the Delta County Sheriff.

Winter Storm, Luce

When
March 2, 7:00 PM EST to March 3, 8:00 AM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

Spotters in the Newberry area measured seven to eight inches of wet snow in 12 hours.

Winter Storm, Alger

When
March 2, 7:00 PM EST to March 4, 7:00 AM EST
Where
Alger forecast zone
Reported by
Trained Spotter
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Storm total snowfall ending on the morning of the 4th included 24 inches near Shingleton and over 20 inches near Chatham and Munising. Snow fell over approximately a 36-hour period. North winds gusting to 40 mph also caused areas of blowing and drifting snow near Lake Superior.

Winter Storm, Northern Schoolcraft

When
March 2, 7:00 PM EST to March 3, 7:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated six to eight inches of snow fell in 12 hours over northern Schoolcraft County based on nearby spotter reports.

Winter Storm, Southern Schoolcraft

When
March 2, 7:00 PM EST to March 3, 7:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
Trained Spotter
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The spotter near Manistique measured six inches of wet snow in 12 hours.

Winter Storm, Marquette

When
March 2, 7:00 PM EST to March 4, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Storm total snowfall amounts over a 36-hour period ending on the morning of the 4th included 27.4 inches northeast of Ishpeming, 24.5 inches in Negaunee, and an estimated 27 inches at Little Lake. North winds gusting near 40 mph at times caused considerable blowing and drifting of snow especially along Lake Superior.

Winter Storm, Baraga

When
March 2, 8:00 PM EST to March 3, 5:00 PM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in Herman measured 12.5 inches of storm total snowfall in less than 24 hours. A spotter in L'anse also reported six inches of snow in six hours on the morning of the 3rd along with blowing and drifting snow.

Winter Weather, Ontonagon

When
March 2, 8:00 PM EST to March 3, 4:00 PM EST
Where
Ontonagon forecast zone
Reported by
Public
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

There was a public report of six inches of snow in less than 24 hours at White Pine. 3.7 inches of snow fell during a six-hour period on the 3rd.

Winter Weather, Northern Houghton

When
March 2, 8:30 PM EST to March 3, 10:30 PM EST
Where
Northern Houghton forecast zone
Reported by
Public
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was an public report of nine inches of snow measured in Calumet over a 26-hour period.

Winter Weather, Keweenaw

When
March 2, 10:30 PM EST to March 4, 6:00 AM EST
Where
Keweenaw forecast zone
Reported by
COOP Observer
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The spotter just northeast of Calumet measured over 10 inches of storm total snowfall.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2012Every state in 2012This day in weather historyWarnings in Michigan, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371479, 371480, 371481, 371484, 371485, 371498, 371511, 371512, 371515, 371514, 371513.